Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 215, NWS Morristown, TN

December 18, 2016Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Dec 18, 2016, 2:30 AM EST for Scott County, Tennessee. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 18, 2016, 2:30 AM EST (07:30 UTC)
Expired
Dec 18, 2016, 3:00 AM EST
In force
30 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Scott County, TN

The radar

The Knoxville radar (KMRX), 107 km from the middle of the area, began a volume at 07:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 18, 2:03 AM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 511 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
511 m²/s²
0-3 km storm-relative helicity
473 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

838 
WUUS54 KMRX 180730
SVRMRX
TNC151-180800-
/O.NEW.KMRX.SV.W.0215.161218T0730Z-161218T0800Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
230 AM EST SUN DEC 18 2016

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Northern Scott County in eastern Tennessee...

* Until 300 AM EST

* At 230 AM EST, a severe thunderstorm was located near Great Meadows
  Campsites, or 9 miles west of Oneida, moving east at 85 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Oneida, Helenwood, Winfield, Big South Fork National, Ketchen and
  Honey Creek S.p..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3659 8426 3657 8426 3656 8425 3656 8426
      3637 8469 3639 8469 3640 8466 3641 8467
      3641 8466 3644 8469 3650 8471 3660 8478
TIME...MOT...LOC 0730Z 248DEG 75KT 3655 8468 

HAIL...1.00IN
WIND...70MPH
 
$$

EMH
1 follow-up statement
961 
WWUS54 KMRX 180749
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
249 AM EST SUN DEC 18 2016

TNC151-180800-
/O.CON.KMRX.SV.W.0215.000000T0000Z-161218T0800Z/
Scott TN-
249 AM EST SUN DEC 18 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM EST
FOR NORTHERN SCOTT COUNTY...

At 249 AM EST, a severe thunderstorm was located near Oneida, moving
northeast at 35 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Oneida, Helenwood, Winfield, Big South Fork National, Ketchen and
Honey Creek S.p..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3637 8468 3639 8468 3640 8465 3641 8466
      3641 8465 3644 8468 3650 8470 3660 8477
      3659 8426 3657 8426 3656 8425 3656 8426
TIME...MOT...LOC 0749Z 247DEG 32KT 3656 8457 

HAIL...0.75IN
WIND...60MPH
 
$$

EMH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 18, 12:56 AM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Dec 18, 12:56 AM EST, 1 hour 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
1256 AM EST Sun Dec 18 2016

.UPDATE...
LATEST OBS FROM COVE MOUNTAIN WAVE IN GREAT SMOKY MOUNTAINS SHOWED
A GUSTS AS HIGH AS 60 TO 70 MPH OVER LAST 60-90 MINUTES. ALSO
SEEING GUSTS OF 30 TO 40 MPH ACROSS PORTIONS OF THE TENNESSEE
VALLEY AND THE PLATEAU. AS SUCH...HAVE UPGRADED THE SMOKIES AND
SURROUNDING FOOTHILLS TO A HIGH WIND WARNING FOR LOCALIZED MOUNTAIN
WAVE GUSTS AND A WIND ADVISORY ELSEWHERE.

.AVIATION...
STRONG FRONTAL SYSTEM MOVING INTO THE TENNESSEE VALLEY THIS
EVENING WILL PRODUCE SOME BREEZY SOUTHWEST TO WEST WINDS THROUGH
12Z...ESPECIALLY AT KTYS. -SHRA/RA WILL MOVE IN AROUND DAYBREAK
AND SPREAD THROUGH THE AREA FROM WEST TO EAST. THIS WILL PRODUCE
MVFR/IFR VIS/CIGS THROUGH THE REMAINDER OF THE PERIOD...EVENTHOUGH
PRECIP WILL DROP OFF BY THE LATE AFTERNOON (AFTER 21Z).

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 7 AM EST this morning for Cherokee-Clay.

TN...High Wind Warning until 7 AM EST this morning for Blount Smoky
     Mountains-Cocke Smoky Mountains-NW Blount-North Sevier-
     Northwest Cocke-Northwest Greene-Northwest Monroe-Sevier
     Smoky Mountains-Southeast Greene-Southeast Monroe.

     Wind Advisory until 7 AM EST /6 AM CST/ this morning for
     Anderson-Bledsoe-Bradley-Campbell-Claiborne-East Polk-
     Grainger-Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Johnson-
     Knox-Loudon-Marion-McMinn-Meigs-Morgan-Northwest Carter-
     Rhea-Roane-Scott TN-Sequatchie-Southeast Carter-Sullivan-
     Unicoi-Union-Washington TN-West Polk.

VA...Wind Advisory until 7 AM EST this morning for Lee-Russell-Scott-
     Washington-Wise.

&&

AMP
Hazardous weather outlook, Dec 18, 2:09 AM EST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
209 AM EST SUN DEC 18 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-190715-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
209 AM EST SUN DEC 18 2016 /109 AM CST SUN DEC 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT

STRONG SOUTHERLY WINDS WILL CONTINUE ACROSS THE REGION...AHEAD OF
THE APPROACHING COLD FRONT. A HIGH WIND WARNING IS IN EFFECT FOR
THE GREAT SMOKY MOUNTAINS AND THEIR SURROUNDING FOOTHILLS AND A
WIND ADVISORY IS IN EFFECT FOR THE REMAINDER OF THE AREA UNTIL
DAYBREAK SUNDAY MORNING.

A PERIOD OF MODERATE TO LOCALLY HEAVY RAIN IS POSSIBLE LATE
TONIGHT AND EARLY SUNDAY MORNING. A COUPLE OF STRONG TO PERHAPS
MARGINALLY SEVERE STORMS ARE POSSIBLE...MAINLY ALONG THE CUMBERLAND
PLATEAU. LOCALIZED DAMAGING WINDS AND HEAVY RAINFALL WILL BE THE
MAIN THREATS. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 6 AM
EST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAINFALL OF 1 TO 2 INCHES ARE POSSIBLE AS A COLD FRONT MOVES
THROUGH THE REGION. THE BURN SCAR AREA NEAR GATLINBURG TENNESSEE
WILL HAVE A RISK OF MINOR MUD AND/OR DEBRIS SLIDES ON SUNDAY
MORNING.

RAIN WILL TRANSITION TO SNOW SUNDAY AND SUNDAY NIGHT AS THE ARCTIC
COLD FRONT MOVES THROUGH THE AREA. SOME LIGHT ACCUMULATIONS MAY BE
POSSIBLE...ESPECIALLY ACROSS THE HIGHER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 12:45 AM ESTHigh Wind WarningMRXBlount, Cocke, Greene, Monroe, Sevier6 hr
Dec 18, 12:45 AM ESTWind AdvisoryMRXBledsoe, Campbell, Carter, Claiborne, Hancock, Hawkins and 6 more6 hr
Dec 18, 1:49 AM ESTSevere Thunderstorm WarningMRXCampbell, Morgan, Scott41 min
Dec 18, 3:00 AM ESTSpecial Weather StatementMRXScott30 min
Dec 18, 3:13 AM ESTSpecial Weather StatementMRXScott32 min
Dec 18, 3:44 AM ESTWinter Weather AdvisoryMRXBledsoe, Campbell, Marion, Morgan, Scott, Sequatchie9 hr
Dec 18, 5:33 AM ESTSpecial Weather StatementMRXBradley27 min
Dec 18, 5:37 AM ESTSpecial Weather StatementMRXBlount, Knox23 min
Dec 18, 6:06 AM ESTSpecial Weather StatementMRXPolk24 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.